Mmartens3

Starting Xyrem

29 posts in this topic

I have not taken the xyrem since Sunday night. Instead I have been taking Valium. My anxiety is less today. I am still a bit depressd and don't have my appetite back yet. My husband says I am too thin and he is trying to force me to eat. He says he will take me to the ER if I don't. I am having a lot of dreams again. I liked it better when I didn't. The nights are long again.

Share this post


Link to post
Share on other sites

Yeah, I would urge you to see if you can't switch the Valium(diazepam) for some Klonopin or Xanax. Valium is more likely to keep you in a perpetually sedated state.

Share this post


Link to post
Share on other sites

Whatever you do, do not take valium while you are taking xyrem. Both are respiratory depressants and you could stop breathing. That would be a very dangerous combination. If you need help with sleep and anxiety, there are safer and less addictive alternatives to valium, which is a benzodiazepine.

Benzos, like valium, suppress REM and decrease sleep efficiency. They also cause a REM rebound when you discontinue them.

The ER will not be helpful regarding your appetite- that is more of an outpatient thing. Consider trying supplement drinks like Ensure to keep your weight up until you find a better solution.

Share this post


Link to post
Share on other sites

I have also been on xyrem for a bit over a month.  I made the same mistake by googling A LOT to try to get a feel for what I might be in for.  While I did kind of freak myself out a little at first, I found it to be pretty helpful.  I've gotten mixed side effects, none of which have been consistent.  People all over the web have said "Don't fight the xyrem" when you feel it start to kick in - and it's true!  The only times I've experienced extreme dizziness or nausea are when I'm fighting to stay awake to finish a chapter in my book, etc.  I almost fell out of my bed once from trying to lean over to turn my lamp off  - thank goodness it was an "almost".  I've experienced a headache a few times, but it's more like a hangover type headache.  I've noticed that only happens when my sleep gets disrupted during a xyrem cycle - meaning it's still active in my system when I get woken up and then I go back to sleep.  It also matters what you eat and how long before your first dose, and taking it consistently around the same time every night is important too.

 

I started at 2.25 for two weeks, then went to 3 for two weeks, and last Friday I increased to 3.75 which I will stay on until my next dr's appointment.  So many people refer to xyrem as a miracle and I really had my hopes up.  From all the googling I have learned that it takes quite a while to get the right results, and it's important to stick with it.  Not only do you need to go through the trial and error of finding the right dosage for you, but your body also has to go through a lot of adjustments - adjusting to the medication, new sleeping schedules/cycles, and once your body starts getting the right kind of sleep it needs to adjust to that as well!  There are things that happen during proper sleep that our bodies have not been getting for so long!

 

I've found my xyrem nurse to be a wonderful resource.  If I experience something new, or I have a question about a side effect or anything else I just call.  They're there for a reason, so don't hesitate to use them!  Also be sure to discuss your side effects, as well as other medications, with your doctor.  My sleep doctor also had me on nuvigil for 2 weeks.  I have also recently had some personal problems that warranted a certain amount of upset and anxiety (and I'm sorry about your aunt).  However, I know the difference between what I am capable of experiencing and what can be medication induced.  I called my doctor and have since stopped the nuvigil, but the xyrem doesn't seem to cause me any emotional disturbance.

 

I hope you've been feeling better on the xyrem!  Some of the side effects subside at higher doses.  All in all, it's up to you and your doctor to discuss your options and come to a decision that is best for you.  Good luck!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now